Thunderstorm Wind, Aroostook
- When
- August 3, 5:30 AM EST
- Where
- Aroostook County, Saint Pamphile
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.920, -69.700
A derecho crossed northern Maine during the morning and early afternoon hours. Strong winds associated with the derecho caused structural damage and extensive tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A derecho crossed northern Maine during the morning and early afternoon hours. Strong winds associated with the derecho caused structural damage and extensive tree damage. Thousands of trees were toppled or snapped across Aroostook County and northern portions of Penobscot...Piscataquis and Somerset counties. Wind gusts of 60 to 70 mph were common with the derecho...with localized wind gusts of 75 to 80 mph. This was the most extensive convective wind event to affect the region in many years. In the wake of the derecho...additional thunderstorms developed across the region during the afternoon in advance of an approaching cold front. This second round of thunderstorms affected mostly central and Downeast portions of the region producing damaging winds and large hail. These thunderstorms persisted through the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 3, 2:57 AM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 357 AM EDT FRI AUG 3 2007 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION LATER THIS AFTERNOON AND SLOWLY PRESS THROUGH THE REGION LATE TONIGHT INTO SATURDAY. HIGH PRESSURE WILL BUILD OVER THE STATE ON SUNDAY. THE HIGH WILL SLIDE EAST OF THE AREA MONDAY AS LOW PRESSURE APPROACHES FROM THE GREAT LAKES. && .NEAR TERM /THROUGH TONIGHT/... MAIN FOCUS WILL BE THE POTENTIAL FOR SVR WX THIS AFTERNOON INTO THE EVENING. SPC HAS CONTINUED THE SLIGHT RISK FOR OUR CWA. ADDITIONAL STAFFING MOST LIKELY WILL BE NEEDED. SHORT RANGE GUIDANCE(NAM/GFS & SPC SREF) INSTABILITY PARAMS INDICATING AN ACTIVE DAY BY EARLY AFTERNOON INTO THE EVENING HOURS W/PRE- FRONTAL BOUNDARY INITIATING CONVECTION AND THEN COLD FRONT MOVING IN LATER TONIGHT. MUCAPES HIT 2500+ J/KG THIS AFTERNOON W/LIS HITTING ABV -6. LAPSE RATES FROM H7-H5 AOA 7C/KM. KIS ABV 35 W/EHI BOTH AT 1KM AND 0-3 KM AOA 1 AND EVEN SHOWING POTENTIAL OF APCHG 2 WHICH WOULD LEAD TO POSSIBLE SUPERCELL DEVELOPMENT. STG UNIDIRECTIONAL SHEAR IS THERE ESP IN THE MID LEVELS (35 KTS). CWA IS ON THE PERIPHERY OF MID-LVL CAP W/MID LVL TEMPS 6-7C. H5 TEMPS RUNNING -10 TO -11C. SERIES OF COMPLEXES MOVING THROUGH THE NRN END OF THE CWA LAST EVENING AND OVERNIGHT LAYING OUT OUTFLOW BOUNDARIES WHICH COULD HELP TO ENHANCE CONVECTION TODAY. IT WON/T TAKE MUCH ESP W/EXPECTED HEATING TO GET THINGS GOING. MORE COMPLEXES BACK INTO QUEBEC W/COOLING TOPS MOVING ENE PER LATEST IR/WV SATL IMAGERY. THESE COMPLEXES WILL NEED TO BE WATCHED AS THEY MOVE INTO MAINE TODAY. THINKING HERE IS THAT THE ACTION WILL KICK OFF OVER THE WRN AND NRN AREAS EARLY THIS AFTERNOON AND THEN PROPAGATES INTO CNTL AND ERN AREAS LATER THIS AFTERNOON INTO THE EVENING HOURS. KEPT THE ENHANCED WORDING OF DAMAGING WINDS AND LARGE HAIL IN THE GRIDS THROUGH THE EVENING AND THEN THINGS WILL WEAKEN AS AIRMASS COOLS AND DRIES ABV 850 MBS. ANOTHER CONCERN IS POTENTIAL FOR FLASH FLOODING GIVEN SW FLOW THROUGH 700 MBS...PWS RUNNING ABV 1.5 INCHES AND THETA E VALUES AT 850 MBS RIGHT AT 340. LACKING INGREDIENT IS DEEP MOISTURE PROFILE BUT CELLS MOVING OVER THE SAME AREA COULD BE CAUSE FOR CONCERN. THEREFORE...MADE SOME AJDUSTMENTS TO QPF INTO TONIGHT TO INCREASE ESP ACROSS THE N AND E. BOOSTED MAXES TODAY W/EXPECTED HEATING W/MANY SITES HITTING UPPER 80S AND EVEN LOWER 90S. EXCEPTION IS THE COAST DUE TO SSW WIND. AIR QUALITY ALERT FROM MDEP CONTINUES TODAY FOR MEZ029 FOR OZONE LEVELS REACHING THE UNHEALTHY LEVEL. EXPECTING THINGS TO IMPROVE BY THE AFTERNOON W/SHOWERS AND TSTMS HELPING TO CLEAN THE AIR OUT. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... COLD FRONT IS EXPECTED TO MOVE ACROSS THE SOUTHERN MOST PORTION OF THE FORECAST AREA AT THE BEGINNING OF THIS PERIOD. STRONG HIGH PRESSURE IS EXPECTED TO BUILD INTO THE FORECAST AREA FROM THE NORTHWEST SUNDAY THEN MOVE TO THE SOUTHEAST OF NEW ENGLAND SUNDAY NIGHT INTO MONDAY. BASED ON THE LATEST SREF TIMING THIS LOOKS A LITTLE SLOWER THAN THE PREVIOUS FORECAST SO HAVE MADE SOME MINOR ADJUSTMENTS IN TIMING IN MOVING SKY AND POPS SATURDAY INTO SATURDAY NIGHT...OTHERWISE HAVE REMAINDER OF SKY AND POP GRIDS LOOK GOOD. FOR TEMPERATURE AND DEW POINT HAVE ADJUSTED NUMBERS OVER THE COASTAL WATERS BASED ON NAM12. WIND GRIDS GENERATED WITH A MAV/MET COMBINATION AND HAVE USED NAM12 WINDS DURING THE AFTERNOON. && .LONG TERM /TUESDAY THROUGH THURSDAY/... THERE ARE SOME TIMING ISSUES BETWEEN MODELS WITH REGARD TO A SERIES OF LOW PRESSURE SYSTEMS EXPECTED TO CROSS THE AREA TUES THROUGH THURS. SIGNIFICANT CHANGES HAVE BEEN MADE EVEN BETWEEN THE TWO LATEST GFS MODEL RUNS. KEEPING THIS IN MIND...WENT WITH SLIGHT CHANCE POPS FOR TUES AS FIRST LOW PULLS NORTHEAST. HIGH PRESSURE WILL MAKE A BRIEF APPEARANCE TUE NGT BEFORE THE NEXT LOW MOVES WITH CLDS AND SHWRS MOVES EASTWARD INTO THE FA FOR WED. WENT LIGHTER ON THE POPS THAN HPC FOR THURS. THE LATEST 12Z GFS SHOWS A MORE SOUTHERLY TRACK FOR THIS SYSTEM...SO WILL CONTINUE TO MONITOR TRACK AND TIMING OF THIS SYSTEM AS TIME PROGRESSES. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... MAINLY VFR INTO THE AFTERNOON W/MVFR VSBYS THIS MORNING ESP DOWNEAST. CONDITIONS COULD VERY WELL GO TO MVFR/IFR THIS AFTERNOON INTO TONIGHT W/CONVECTION FIRING OFF. STRATUS AND FOG COULD BE AN ISSUE FOR KBHB TIL THE COLD FRONT CLEARS THE COAST SAT MORNING. LOOK FOR CONDITIONS TO IMPROVE TO VFR ON SAT ACROSS ALL TAF SITES. SUN THRU TUE LOOKS TO BE VFR ATM...XCPT MVFR POSSIBLE MON AFT AND NGT WITH SHWRS/TSTMS AS LOW PRES MOVES THROUGH THE REGION. && .MARINE... NO HEADLINES ATTM. SWELL OUT THERE AND DECIDED TO CARRY IT TODAY. SWELL SHOULD TO SEA STATE W/WINDS PICKING UP TO 15-20 KT LATE THIS AFTERNOON INTO TONIGHT AHEAD OF APCHG COLD FRONT. KEPT PREV WAVES 3-5 FT. FOG WILL KEEPS VSBYS BLO 1 NM EARLY TODAY AND THEN IMPROVE LATER AS WINDS PICK AND SWITCH TO SWLY DIRECTION. SHORT TERM: HAVE USED 50/50 BLEND OF THE NAM12 AND GFS TO INITIALIZE GRIDS THEN REDUCED SPEEDS AROUND 2 KNOTS TO COMPENSATE FOR EFFECTS OF MARINE LAYER. FOR WAVES: WNA GRAPHICS SHOWING MOST OF FETCH IN GULF OF MAINE...MODEL WAVE HEIGHTS OF 5 FEET PLUS LOOK TOO HIGH GIVE THE POSITION OF THE FETCH OVER COLDER SEA SURFACE TEMPERATURES...SO HAVE LOWERED WAVE MODEL NUMBERS BY 1 TO 2 FEET. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT SHORT TERM...MIGNONE LONG TERM...NOUHAN AVIATION...HEWITT MARINE...HEWITT/MIGNONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 526 AM EDT FRI AUG 3 2007 ANZ050-MEZ001>006-010-011-015>017-029>032-040930- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 526 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE WEATHER. ANY THUNDERSTORMS THAT DO BECOME SEVERE MAY CONTAIN DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. HEAVY RAINFALL CAN ALSO BE EXPECTED WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AMATEUR RADIO NETWORK AND SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO TONIGHT. HEWITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 149 AM EDT FRI AUG 3 2007 MEZ001-002-030800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL 149 AM EDT FRI AUG 3 2007 A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN AROOSTOOK COUNTY OVER THE NEXT TWO HOURS. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 45 MPH...HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE TO A PLACE OF SAFETY. WEITLICH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
514 AM EDT FRI AUG 3 2007
MEZ001-002-031015-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
514 AM EDT FRI AUG 3 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 505 AM EDT...DOPPLER WEATHER RADAR INDICATED A STRONG
THUNDERSTORM WITH GUSTY WINDS OVER FRENCHVILLE. THE STORM WAS MOVING
EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 615 AM EDT INCLUDE...
FRENCHVILLE... MADAWASKA...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
HEWITTThe Caribou radar (KCBW), 175 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
39 thunderstorm wind, 7 hail. Local standard time, as filed.
Trees were toppled by wind gusts estimated at 60 mph.
Trees were toppled by wind gusts estimated at 60 mph.
Numerous trees were toppled or snapped in the Allagash Wilderness Waterway from Allagash south to near Churchill Dam from wind gusts estimated at 65 mph.
Trees were toppled across Baxter State Park by wind gusts estimated at 65 mph.
Significant wind damage occurred with trees toppled or broken in a 100 foot wide path approximately a half mile long near Big Machias Lake. Other pockets of significant tree damage were observed in the same area. The damage appeared to be caused by straight line wind gusts estimated at 70 mph.
Trees were toppled at Grand Lake Matagamon by wind gusts estimated at 65 mph.
Trees were toppled between Ashland and Portage by wind gusts estimated at 65 mph. Some trees fell on power lines.
Power lines were toppled by wind gusts estimated at 60 mph.
Trees were toppled by wind gusts estimated at 65 mph.
The roof was torn from a paper mill building by wind gusts estimated at 75 mph.|
Trees and power lines were toppled across the town...leading to numerous power outages...by wind gusts estimated at 65 mph. A metal storage shed at Wal Mart was blown on to a vehicle in the parking lot.
Trees were toppled by wind gusts estimated at 65 mph.
Trees were toppled by wind gusts estimated at 65 mph.
Trees and power lines were toppled across the town...leading to numerous power outages...by wind gusts estimated at 65 mph. Some structural and roof damage was also reported.
An old barn was destroyed and trees were toppled and broken along Route 1 by wind gusts estimated at 65 mph.
Trees were toppled on to Route 11 north of Patten causing the road to be closed to traffic until the trees were cleared.
Trees were toppled by wind gusts estimated at 65 mph.
Trees were toppled by wind gusts estimated at 65 mph.
Numerous trees were toppled by wind gusts estimated at 65 mph...causing the road between Oxbow and Route 11 to be closed until the trees could be removed.
Trees were toppled by wind gusts estimated at 65 mph.
Numerous trees and power lines were toppled by wind gusts estimated at 65 mph.
Trees were toppled by wind gusts estimated at 65 mph.
Trees were toppled by wind gusts estimated at 65 mph.
Trees were toppled by wind gusts estimated at 65 mph.
Hundreds of trees were toppled or snapped at Madawaska Lake by wind gusts estimated at 70 mph. A pontoon boat located at a dock was flipped by the winds. While most of the damage was attributed to straight line winds...a brief gustnado possibly occurred on the leading edge of the squall line.
Trees were toppled by wind gusts estimated at 65 mph.
Trees were toppled along Route 1 between Grand Isle and Madawaska by wind gusts estimated at 65 mph.
Penny sized hail was reported at Munsungan Lake.
Trees were toppled by wind gusts estimated at 60 mph.
Trees were toppled by wind gusts estimated at 60 mph.
Power lines were toppled by wind gusts estimated at 60 mph.
Trees were toppled by wind gusts estimated at 60 mph.
Large trees were toppled on to power lines by wind gusts estimated at 65 mph.
Trees were toppled by wind gusts estimated at 60 mph.
Many trees were toppled across the town by wind gusts estimated at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55581, 55582, 55583, 55584, 55597, 55611, 55984, 55585, 55586, 55587, 55589, 55592, 55600, 55593, 55594, 55595, 55596, 55599, 55612, 55598, 55601, 55602, 55603, 55604, 55606, 55619, 55607, 55608, 55615, 55617, 55613, 55614, 55967, 55968, 55969, 55971, 55973, 55974, 55977, 55976, and more.